Mississippi, 2014

Winter Weather in Mississippi, February 2 to 3, 2014

February 2 to 3, 2014 · NWS MEG · 1 event in 1 county or zone

An arctic cold front plunged into the Mid-South on February 2nd, 2014. The front stalled out as an area of low pressure developed along the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic cold front plunged into the Mid-South on February 2nd, 2014. The front stalled out as an area of low pressure developed along the front. As a result...precipitation changed over to freezing rain across portions of Tunica County as arctic air plunged into the Mississippi Delta. Trace amounts of ice fell across Northwest Tunica County covering trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 2, 6:14 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 2, 6:14 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CST SUN FEB 2 2014

.UPDATE...

UPDATED FOR THE 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 549 PM CST SUN FEB 2 2014/

UPDATE...
UPDATED FOR SOUTHERN EXTENSION OF BOTH THE WINTER STORM WARNING
AND THE WINTER WEATHER ADVISORY.

DISCUSSION...

REPORTS OF A QUARTER OF AN INCH OF ICE ACCUMULATION HAVE BEEN
COMING INTO THE OFFICE ACROSS MISSISSIPPI COUNTY ARKANSAS...WITH
RADAR TRENDS SHOWING PRECIPITATION CONTINUING TO STREAM NORTHEAST
ACROSS CENTRAL ARKANSAS. IN ADDITION THE FREEZING MARK HAS REACHED
INTO THE DELTA COUNTIES OF EAST ARKANSAS AND NORTHWEST
MISSISSIPPI...WHERE SNOW...SLEET AND FREEZING RAIN MIXTURE HAVE
BEEN REPORTED. HAVE EXTENDED BOTH THE WARNING AND ADVISORY TO THE
SOUTH...WITH THE ANTICIPATION THAT MOST OF NORTHEAST ARKANSAS...THE
SOUTHERN PORTIONS OF THE BOOTHEEL OF MISSOURI AND PORTIONS OF WEST
CENTRAL TENNESSEE MAY SEE ICE ACCUMULATIONS OF MORE THAN A
QUARTER OF AN INCH THROUGH MIDNIGHT TONIGHT. IN THIS WARNING ZONE
DOWNED TREE BRANCHES AND SPORADIC POWER OUTAGES WILL BE POSSIBLE. HAVE
ALSO UPPED SNOWFALL TOTALS NORTH AND WEST OF A WALNUT RIDGE
ARKANSAS TO MALDEN MISSOURI LINE...AS SEVERAL REPORTS OF THREE TO
FOUR INCHES HAVE ALREADY BEEN RECEIVED. FURTHER SOUTH...COLD AIR
HAS ALREADY FILTERED INTO THE SOUTHWEST DELTA COUNTIES...WITH
REPORTS OF SNOW...SLEET AND FREEZING RAIN. HAVE INCLUDED PHILLIPS
ARKANSAS...AND SEVERAL MORE NORTHERN MISSISSIPPI COUNTIES INTO THE
ADVISORY. A FEW CLAPS OF THUNDER CAN BE EXPECTED ALONG AND SOUTH
OF INTERSTATE FORTY ALSO...AS MODELS SUGGEST THIS AREA HAVE THE
GREATEST AMOUNT OF LIFT. IT STILL APPEARS THAT PRECIPITATION WILL
BE ENDING WEST OF THE MISSISSIPPI RIVER AROUND MIDNIGHT...AND 4 AM
IN THE FAR EASTERN COUNTIES.

JAB

&&

.PREV DISCUSSION... /ISSUED 407 PM CST SUN FEB 2 2014/

DISCUSSION...

.CURRENTLY...WINTER WEATHER IS UNDERWAY IN THE MID-SOUTH. SOME
REPORTS OF ACCUMULATING SNOW AND SLEET GREATER THAN A HALF INCH
HAVE BEEN RECEIVED IN FAR NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. FURTHER EAST AND SOUTH...SOME AREAS NEAR BLYTHEVILLE
ARKANSAS...DYERSBURG TENNESSEE...AND EVEN INTO TIPTON COUNTY HAVE
ALREADY SEEN SOME FREEZING RAIN WITH LIGHT ACCUMULATIONS. TEMPERATURES ARE
HOLDING STEADY AND EVEN SLIGHTLY FALLING ACROSS THE MAJORITY OF
THE MID-SOUTH WITH READINGS IN THE MIDDLE 30S. COLD AIR WILL
CONTINUE TO FILTER INTO THE AREA WITH GUSTY NORTHERLY WINDS
THROUGH THIS EVENING.

SLEET AND SNOW WILL CONTINUE TO FALL IN NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL..AND NORTHWEST TENNESSEE. RAIN CHANGING OVER TO
FREEZING RAIN AND SLEET WILL OCCUR LATE THIS EVENING ACROSS MOST OF
WEST TENNESSEE...SOUTHEAST ARKANSAS...AND EXTREME NORTHWEST
MISSISSIPPI. ACCUMULATIONS OF FREEZING RAIN LESS THAN A QUARTER OF
AN INCH ARE EXPECTED...WITH UP TO A HALF INCH OF SLEET
ACCUMULATION POSSIBLE AS WELL.

HEAVIEST SNOW AND SLEET ACCUMULATIONS WILL BE ALONG THE NORTHERN
BORDER OF OUR FORECAST AREA ALONG A LINE FROM NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHERN TENNESSEE.
ACCUMULATIONS OF ONE HALF INCH TO AS MUCH AS 3 INCHES HAVE ALREADY
BEEN SEEN IN RANDOLPH AND DUNKLIN COUNTIES. THE SNOW AREA IS
EXPECTED TO EXPAND EASTWARD AND SLIGHTLY SOUTHWARD AFTER SUNDOWN...AS BOTH
TEMPERATURES DROP AND UPPER LEVEL FORCING BECOMES A FACTOR.

.SHORT TERM...MONDAY THROUGH THURSDAY...
PRECIPITATION WILL BE OUT OF THE REGION BY MONDAY LATE MORNING.
ANY ACCUMULATIONS OF SNOW AND SLEET IN NORTHWEST TENNESSEE...THE
MISSOURI BOOTHEEL...AND NORTHEAST ARKANSAS WILL LIKELY NOT FULLY
MELT DURING THE DAY. TEMPERATURES ARE EXPECTED TO REMAIN AT OR
AROUND FREEZING IN THOSE LOCATIONS. THIS COULD MAKE FOR A MESSY
COMMUTE ON MONDAY MORNING. TEMPERATURES FURTHER SOUTH WILL WARM
INTO THE UPPER 30S TO UPPER 40S IN THE FAR SOUTH.

ANOTHER FAST MOVING SYSTEM WILL MOVE INTO THE MID-SOUTH BY TUESDAY
MORNING. A SURFACE LOW PRESSURE SYSTEM WILL EJECT OUT OF THE GULF
AND MEXICO AND A SHORTWAVE TROUGH WILL APPROACH FROM THE WEST.
THIS WILL BRING MIXED WEATHER TO THE MID-SOUTH. TEMPERATURES IN
THE MORNING ON TUESDAY ARE EXPECTED TO BE SUB-FREEZING SO ANY
MOISTURE THAT MOVES INTO THE AREA WILL LIKELY OVERRIDE THE COLD
AIR AND LEAD TO CHANCES FOR FREEZING RAIN ACROSS SOUTHEAST
ARKANSAS AND EVENTUALLY NORTHEAST ARKANSAS. THIS IS HIGHLY
DEPENDENT ON THE TRACK OF SURFACE LOW AND WHERE THE COLD AIR WILL
REMAIN DURING THE DAY IN REFERENCE TO THE MOISTURE. FURTHER SOUTH
AND TO THE EAST...STRONG UPPER LEVEL FORCING IN COMBINATION WITH THE
COLD AIR ALOFT AND THE SURFACE LOW WILL LEAD TO THE CHANCE FOR
THUNDERSTORMS IN WEST TENNESSEE AND NORTH MISSISSIPPI. MODEL
GUIDANCE IS IN PRETTY GOOD AGREEMENT THAT THE TRACK WILL BE JUST
TO THE SOUTH OF THE MEMPHIS METRO AREA AND IT WILL MOVE NORTHEAST.
THIS WILL ALLOW COLD AIR TO REMAIN ON THE BACKSIDE OF THE SYSTEM
OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL...WITH MUCH
WARMER AIR IN NORTH MISSISSIPPI AND WEST TENNESSEE. THIS SYSTEM
WILL EXIT THE REGION BY WEDNESDAY MORNING.

A COLD 1043MB HIGH PRESSURE WILL BUILD IN ON WEDNESDAY AFTERNOON.
THIS WILL KEEP TEMPERATURES IN THE 30S TO LOWER 40S DURING THE
DAY. TEMPERATURES WILL BE RATHER COLD ON THURSDAY MORNING WITH
LOWS IN THE TEENS IN THE NORTH WITH LOW 20S TO THE SOUTH. HIGHS
WILL WARM ONLY INTO 20S AND 30S DURING THE DAY FOR THURSDAY AND
CONDITIONS ARE EXPECTED TO REMAIN COLD AND DRY.

.LONG TERM...FRIDAY THROUGH NEXT WEEKEND...
MODELS ARE NOT IN VERY GOOD AGREEMENT AS TO THE WEATHER PATTERN
PAST THURSDAY. NONETHELESS...CHOSE THE EURO THROUGH THIS PERIOD
WHICH DEPICTS A SURFACE LOW DEVELOPING OUT OF THE GULF AND BRINGING
PRECIPITATION TO THE ENTIRE MID-SOUTH. THE EXACT TIMING AND
SURFACE TEMPERATURES ARE STILL A BIT UNCLEAR. IT LOOKS POSSIBLE
THAT RAIN CHANGING OVER TO SNOW COULD OCCUR BY NEXT WEEKEND. STILL
TOO EARLY TO COMMIT QUITE YET. ONE THING THAT REMAINS CLEAR IS
THAT THE PERIOD WILL CONTINUE TO BE COLD.

AC3

&&

.AVIATION...

00Z TAF CYCLE

WINTER PRECIPITATION CONTINUES TO FALL AT KJBR THIS EVENING AND
SHOULD PERSIST IN ALL FORMS...FREEZING RAIN...SLEET...AND SNOW
THROUGH LATE EVENING. ACCUMULATIONS ARE LIKELY WITH BETWEEN ONE
QUARTER AND ONE HALF INCH OF ICE...UP TO 2 INCHES SNOW AND SLEET...ALONG
WITH IFR CIGS/VSBYS CONTINUING. PRECIPITATION WILL DIMINISH LATE
THIS EVENING.

FURTHER SOUTH...AT KMEM AND KMKL...RAIN WILL TRANSITION TO
PRIMARILY FREEZING RAIN OVER THE NEXT HOUR OR SO AND CONTINUE
THROUGH EARLY MONDAY MORNING. THERE MAY BE A PERIOD OF SNOW AND
SLEET PRIOR TO ENDING. ACCUMULATIONS OF UP TO TWO TENTHS OF AN
INCH OF ICE AND LESS THAN ONE INCH OF SNOW/SLEET EXPECTED. AN
AIRPORT WEATHER WARNING IS IN EFFECT AT KMEM. IFR CIGS WILL
PERSIST THROUGH THE NIGHT. THERE MAY BE SOME THUNDER AS WELL THIS
EVENING. PRECIPITATION WILL END EARLY MONDAY MORNING.

RAIN WILL CONTINUE ALONG WITH A FEW THUNDERSTORMS AT KTUP ALONG
WITH IFR/LIFR CIGS. RAIN SHOULD END BEFORE SUNRISE WITH SLOWLY
IMPROVING CIGS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  27  41  32  44 / 100  10  10  90
MKL  26  39  30  44 / 100  10  10  90
JBR  22  33  27  35 /  80  10  10  90
TUP  32  46  38  55 / 100  10  10  90

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CLAY-
     CRAIGHEAD-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH.

     WINTER WEATHER ADVISORY UNTIL 4 AM CST MONDAY FOR CRITTENDEN-LEE
     AR-PHILLIPS-ST. FRANCIS.

MO...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-
     PEMISCOT.

MS...WINTER WEATHER ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON
     MS-COAHOMA-DESOTO-MARSHALL-PANOLA-QUITMAN-TATE-TIPPAH-
     TUNICA.

TN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR DYER-LAKE-
     LAUDERDALE-OBION.

     WINTER WEATHER ADVISORY UNTIL 4 AM CST MONDAY FOR CHESTER-
     CROCKETT-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
     MADISON-MCNAIRY-SHELBY-TIPTON.

     WINTER STORM WARNING UNTIL 4 AM CST MONDAY FOR CARROLL-GIBSON-
     HENRY-WEAKLEY.

&&
Hazardous weather outlook, Feb 2, 5:19 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CST SUN FEB 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-040130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
519 PM CST SUN FEB 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A WINTER STORM WARNING AND A WINTER WEATHER ADVISORY HAVE BEEN
ISSUED FOR A LARGE PORTION OF THE MIDSOUTH FOR THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT WINTRY PRECIPITATION WILL BE POSSIBLE TUESDAY MORNING OVER
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.

ADDITIONAL WINTRY WEATHER WILL BE POSSIBLE EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGE TO CALL IN REPORTS OF WINTRY WEATHER.

JAB

In the hours before

Local storm report, Feb 2, 6:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     SLEET            BRADEN                  35.37N 89.58W
02/02/2014  U0.00 INCH       FAYETTE            TN   TRAINED SPOTTER

            THIN GLAZE FORMING ON TREES AND METAL SURFACES.

&&

JAB
Local storm report, Feb 2, 7:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY SNOW       IMBODEN                 36.20N 91.18W
02/02/2014  E5.0 INCH        LAWRENCE           AR   PUBLIC

            5 INCHES OF SNOW REPORTED IN IMBODEN

&&

JAB
Local storm report, Feb 2, 7:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     FREEZING RAIN    COVINGTON               36.10N 89.88W
02/02/2014  U0.00 INCH       PEMISCOT           MO   TRAINED SPOTTER

            DOWNED TREE BRANCHES IN THE COVINGTON AND BURLISON AREA
            OF TIPTON COUNTY.

&&

JAB
Local storm report, Feb 2, 7:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
742 PM CST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FREEZING RAIN    COVINGTON               35.57N 89.65W
02/02/2014  U0.00 INCH       TIPTON             TN   TRAINED SPOTTER

            DOWNED TREE BRANCHES IN THE COVINGTON AND BURLISON AREA
            OF TIPTON COUNTY.

&&

JAB
Local storm report, Feb 2, 7:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FREEZING RAIN    DYERSBURG               36.04N 89.38W
02/02/2014  E0.50 INCH       DYER               TN   TRAINED SPOTTER

            TREES SAGGING HEAVILY. GRASS IS ICED OVER. ROADS ARE OK
            SO FAR.

&&

JAB
Local storm report, Feb 2, 7:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FREEZING RAIN    WEST MEMPHIS            35.15N 90.18W
02/02/2014  U0.00 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            TREES COATED WITH ICE.

&&

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Tunica

When
February 2, 8:00 PM CST to February 3, 12:00 AM CST
Where
Tunica forecast zone
Reported by
Emergency Manager
Coordinates
34.652, -90.375 (the zone’s center; the record gives no point)

Trace amounts of ice fell across Tunica County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500647.